Tornadoes · United States · Indiana · 2024
EF1 tornado, Underwood, Indiana, February 10, 2024
This EF1 tornado ran 1.0 miles across Clark County on February 10, 2024, touching down at 4:49 AM EST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 10, 2024
- Touchdown
- 4:49 AM EST (09:49 UTC)
- Lifted
- 4:50 AM EST (09:50 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clark County
- Touchdown point
- 38.590, -85.779
- Lift-off point
- 38.589, -85.760
- Record number
- 2402100349-01
The damage survey
25 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of showers and thunderstorms developed in the early morning hours of February 10, 2024, ahead of a cold front in an environment that had very strong shear but little instability. The storms, mainly in southern Indiana and portions of north-central Kentucky, ended up morphing into a convective line that produced both wind damage and a couple of isolated tornadoes before weakening and pushing east of the region by sunrise. A total of two small, short-lived EF-1 tornadoes developed with the line, one in southern Indiana and one is central Kentucky.
The National Weather Service conducted a storm damage assessment|survey in Clark County, Indiana after the pre-dawn storms of|February 10, 2024. The survey team found a tornado on the south|side of Underwood starting at the shoulder on Interstate 65 and|continuing to just east of US 31.||The tornado touched down just east of mile marker 23 on Interstate|65. Some trees were snapped near the interstate with wind speeds|estimated at 85 mph, which is EF-0 with a width of 50 yards.||The tornado increased in windspeed and width at the end of|Henretty Road. The tornado destroyed two large older barns, taking|the metal sheeting from the barn and twisting it around numerous|trees. Some boards were impaled in the ground. Drone photography|was instrumental in determining the tornado by delineating downed|tree damage. Trees were snapped, uprooted, and topped, with trees|lying from the north northeast to the east southeasterly|direction. A nearby family home had soffit, gutter, and shingle|damage. Winds were estimated at 90 mph with a width of 75 yards.||The tornado continued to the east, snapping power poles along US|31 and uprooting a couple of trees. Winds were estimated at 80 mph|with a width of 60 yards.||The tornado did extensive damage along Old State Road. A mixture|of hardwood and softwood trees were facing from the north|northeast all the way to the southerly direction. Winds were|estimated at 87 mph with a width of 60 yards. There was no |evidence of any further tornadic damage off Beagle Club Road past |the large pond just east of Old State Road.||Even though there was a tornado, there were many dozens of trees|that were topped and uprooted by straight line winds in the|Underwood community. Some trees fell on outbuildings, power |lines, and blocked roads including US 31. One home at 310 Henretty|Road had a large portion of the roof collapse into the bedroom. |Fortunately, the homeowner had gone down to check on his sump pump|just before a large portion of the roof collapsed onto his bed. |Winds were 85 mph at this location. The straight line winds|started by knocking over an Amazon truck on Interstate 65 at the|23 mile marker. Straight line wind damage in Underwood ranged from|75 to 85 mph.||There was sporadic straight line wind damage from Underwood to|Marysville and New Washington. The most significant damage was|near IN 3 and IN 203 at a sod farm, where a large 100 x 50 foot|barn had major roof and siding damage. Drone photography showed no|tree damage next to this barn and all of the barn damage fell to|the east into a field. Wind speeds were estimated to be 85 mph.||The survey team drove to Washington County, Indiana, and looked at|damage along Canton South Boston Road. Straight line winds of 80 |to 85 mph uprooted or snapped 11 trees in a forest grove on the |west side of the road and destroyed two storage buildings. Debris |from the storage buildings was thrown over the road and downwind |up to 300 yards, all to the east northeast.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Feb 10, 2:13 AM EST, 2 hours 36 minutes earlier. Its key messages:
- * Scattered strong/isolated severe storms possible before dawn * Showers and storms gradually moving east of the region this morning * Rain returns tonight * Two chances for precipitation are expected Sunday morning and Monday into Monday night. Precipitation may change to a brief period of snow Monday night, though forecast confidence is low.
Area forecast discussion, Feb 10, 2:13 AM EST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Louisville KY 213 AM EST Sat Feb 10 2024 .KEY MESSAGES... * Scattered strong/isolated severe storms possible before dawn * Showers and storms gradually moving east of the region this morning * Rain returns tonight * Two chances for precipitation are expected Sunday morning and Monday into Monday night. Precipitation may change to a brief period of snow Monday night, though forecast confidence is low. && .SHORT TERM /THROUGH SUNDAY/... Issued at 126 AM EST Sat Feb 10 2024 Widespread showers and embedded thunderstorms will gradually push off to the east over the course of the morning as a cold front crosses the region. The front's forward progression is expected to decrease this afternoon, leading to scattered showers and isolated thunderstorms to continue over southern Kentucky while north central Kentucky and southern Indiana dry out (though remain mostly cloudy). High temperatures today will range from the upper 50s in southern Indiana behind the surface boundary to the lower and possibly middle 60s along and ahead of the front in central Kentucky. Tonight the front will make little forward progress as a wave rides along it, spreading showers back into all of central Kentucky and southern Indiana. Rainfall amounts will be less than a tenth of an inch in southern Indiana and below half an inch in north central Kentucky where there will be some dry mid-level air. Southern Kentucky's position nearest the wave and with a more saturated column will see amounts in the 1/2-1" range. Cool air coming in behind the front on a light NNE breeze will take temperatures down into the 40s south of the Ohio River and upper 30s north. Though soundings suggest snowflake generation aloft over southern Indiana where temperatures will be coolest, surface temperatures and wet bulbs are warm enough that precipitation at the surface will be liquid. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 202 AM EST Sat Feb 10 2024 Synopsis...Active weather period extends into early next week thanks to a strong, compact shortwave trough moving from the southern Plains towards the Tennessee Valley on Monday with attendant surface low deepening as it ejects towards the Mid Atlantic. Chances of widespread showers and isolated elevated storms will ramp up Sun night into Monday given deep warm air advection and broad large- scale lifting ahead of the storm system with an increasing probability of wrap-around snow Monday night. The remainder of the week will feature quasi-zonal flow and slightly positive upper height anomalies, as a ridge extends from the Caribbean mid-level high, along with light precipitation (rain/snowfall) due to weak northern-stream shortwave influences. Model Evaluation/Confidence...The main window of model uncertainty during the medium-range period continues to be Monday night into Tuesday morning in relation with the potential of measurable snow. As for model trends, the deterministic GFS and ECMWF keeps hinting at a mature surface low (~995mb) tracking across Tennessee Monday evening while the CMC still shows a weaker and somewhat faster solution. One noteworthy change in the last CMC run (10/0Z) is that the mid-level fields are now resembling more those of the GFS and ECMWF. However, the Canadian deterministic and ensemble snowfall forecast remain light compared to the more prolific GFS/ECWMF/ICON/UKMET which show a heavier band of snow somewhere between central Indiana and northern Kentucky related to TROWAL/upper frontogenesis processes. In summary, there is still low confidence in amounts and location of the rain/snow Monday evening with a non-zero chance of measurable snow if the high-end scenario verifies. Sunday...Post-frontal and elevated stratiform rain shield should be leaving the forecast area during the early morning hours with a drying trend in place during the rest of the morning and the afternoon as forecast soundings show mid-level dry air entrainment approaching from the north amid a lack of synoptic/mesoscale triggers. Only exception might be the occurrence of some sprinkles in south-central Kentucky where deeper low-level clouds might linger the rest of the day. Sun Night - Tuesday...Theta-e advection ahead of the incoming potent shortwave trough and attendant surface low will allow top-down saturation and precipitation chances on the rise from south to north. Given the potential low track, the placement of the best thermodynamics will be well south of the Ohio Valley, largely limiting any severe weather concerns. Nonetheless, elevated convection Monday evening will result in, at least, isolated storm chances given decent mid-level lapse rates and relatively low freezing levels. A transition of rain to snow is expected to happen Monday night as cold air advection filters in north of the surface low. The ongoing forecast reasoning has not changed much based on model uncertainty and trends, supporting snow chances Monday night especially along northern Kentucky and southern Indiana. Accumulations and location of best snow chances are still pending better model consensus since a high-end scenario cannot be ruled out, yet. That being said, above-freezing temperatures Tuesday afternoon and clearing sky conditions argue for short-lived snowfall accumulations, if any. Wednesday - Saturday...Quasi-zonal flow aloft and continental airmass under surface high pressure will keep precipitation chances at bay most of the second half of the week with only light chances of precipitation provided by weak shortwave impulses racing across the Great Lakes. Perhaps the best chance of precipitation (including snow) takes place next weekend when northern and southern stream waves try to phase up in the Eastern CONUS. && .AVIATION /06Z TAFS THROUGH 12Z SUNDAY/... Issued at 1213 AM EST Sat Feb 10 2024 Area of showers and thunderstorms south and east of STL at the start of the TAF period will increase in coverage and intensity as it pushes eastward into the Ohio Valley, reaching southern Indiana and central Kentucky TAF sites during the pre-dawn hours. Models have been consistent with the timing of this activity and confidence is high. HNB and SDF stand the best chance of strong storms with gusty winds and small hail in the hours before sunrise. Showers and embedded storms will move off to the east this morning, finally departing LEX by 16Z. Confidence is low in post-frontal ceilings, but will lean on the pessimistic side for now. The front will get hung up over the Tennessee Valley as low pressure rides along it, with continued shower chances at BWG this afternoon, and LEX/SDF tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && SHORT TERM...13 LONG TERM...ALL AVIATION...13
Hazardous weather outlook, Feb 10, 3:12 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 312 AM EST Sat Feb 10 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-110815- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 312 AM EST Sat Feb 10 2024 /212 AM CST Sat Feb 10 2024/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered strong and isolated severe storms are possible before 7am EST along and north of a line from Hartford to Harrodsburg to Frankfort. Gusty winds and small hail will be the main threats, though an isolated tornado cannot be completely ruled out. Additional thunderstorms will be possible after 7am this morning, continuing into this afternoon in southern Kentucky. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms will be possible Monday afternoon, but are not expected to be severe. Light snow is in the forecast Monday night for southern Indiana and north central Kentucky. Some minor accumulation may be possible. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report damaging winds and large hail early this morning. GENERAL STORM MOTION OF THE DAY: Pre-dawn storms will move from west to east around 50 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/ALL
In the hours before
Special weather statement, Feb 10, 3:50 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 AM EST Sat Feb 10 2024
INZ076-077-083-084-089-100915-
Crawford IN-Orange IN-Washington IN-Perry IN-Dubois IN-
350 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT DUBOIS...NORTHWESTERN CRAWFORD...
NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON COUNTIES
THROUGH 415 AM EST/315 AM CST/...
At 350 AM EST/250 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Paoli to 7
miles north of Folsomville. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Paoli, Huntingburg, Ferdinand, Orleans, French Lick, Stampers
Creek, Orangeville, Holland, and Campbellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
3851 8693 3850 8688 3853 8683 3853 8668
3869 8668 3869 8631 3873 8631 3874 8629
3877 8628 3878 8618 3877 8612 3863 8611
3821 8679 3820 8707
TIME...MOT...LOC 0850Z 331DEG 22KT 3865 8647 3824 8715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALLSpecial weather statement, Feb 10, 4:13 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 AM EST Sat Feb 10 2024
INZ076>078-083-084-089>092-KYZ025-100945-
Crawford IN-Orange IN-Washington IN-Floyd IN-Clark IN-Perry IN-
Dubois IN-Scott IN-Harrison IN-Meade KY-
413 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARRISON...
SOUTHEASTERN DUBOIS...WEST CENTRAL CLARK...CRAWFORD...PERRY...
NORTHWESTERN FLOYD...SOUTHEASTERN ORANGE...WESTERN SCOTT...WASHINGTON
AND NORTHWESTERN MEADE COUNTIES THROUGH 445 AM EST/345 AM CST/...
At 412 AM EST/312 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Salem to
10 miles west of English to near Boonville. Movement was southeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsburg, Salem, Corydon, English, Carefree Town, Mount Pleasant,
Austin, Ferdinand, Blue River, and New Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3881 8568 3804 8628 3803 8647 3805 8650
3802 8653 3800 8681 3801 8678 3810 8677
3812 8681 3821 8679 3820 8692 3831 8669
3878 8618 3876 8614 3876 8594 3873 8587
3881 8579 3883 8573
TIME...MOT...LOC 0912Z 301DEG 31KT 3872 8616 3829 8664 3802 8724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ALLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
9.8 hours before the tornado, 194 km from the path. February 10, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79884 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Jefferson (JVY), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the touchdown began at 09:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of February 10, 2024
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 10 | 5:32 AM EST | EF1 | Henry, KY | 1.0 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.